Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Losing feeling in hands when I sleep. Is this a circulation problem?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
yes I am having trouble losing feeling in my hands when I sleep with them above my heart line. is this a circulation problem?
Posted Sat, 5 May 2012 in Brain and Spine
Answered by Dr. Hema Yadav 4 hours later
Thanks for posting your query.
Tingling numbness or loss of sensation of a limb can either be due to vascular or neuropathic problem.
However such feeling when occuring on raising the arm above heart level, most likely occurs due to a peripheral vascular disease(PVD) .
In such case the small blood vessels of the limbs do not get enough circulating blood when the arm is raised above heart level , therefore the oxygen is not supplied to the soft tissues and muscles and nerves and the toxins built up are also not cleared .Thus causing the feeling of numbness due to ischemia of tissues.
Such problems are aggravated in smokers or cardiac patients due to inherent disturbance of
circulation in their body .
The problem should be evaluated by a surgeon who after physical examination and certain investigations like angiogram, doppler studies etc can confirm the diagnosis.
The treatment would depend on the severity and usually requires medicines causing arteriolar dilation and easing the blood flow.
The earlier the problem detected and treated the better is the prognosis, and complications like ischemia , thromboembolism and gangrene can be prevented.
So as of now your condition is not very worrisome, yet definitely warrants a consultation with your physician who can evaluate and investigate you and then if indicated refer you to a vascular surgeon for further management.
Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor